aspirin, but, heart, help, may, more, risk, stomach, the, Uncategorized, your

Cutting the risk of stomach bleeding, occasionally caused by regular aspirin use

Cutting the risk of stomach bleeding, occasionally caused by regular aspirin use

If you’re a healthy adult, taking a low-dose aspirin every day can help prevent a heart attack or stroke. But there’s also a risk of an unpleasant — and sometimes serious — side effect: stomach bleeding.

Stomach bleeding caused by aspirin is more common in older adults. That’s probably because as we age, our stomachs produce less acid, and that makes it easier for aspirin to irritate the lining of the stomach.

There are steps you can take to reduce the risk of stomach bleeding from aspirin:

• Take aspirin with food. A full stomach will help protect your stomach lining from the effects of aspirin.

• Don’t take more than the recommended dose. Taking more aspirin than recommended won’t reduce your risk of heart attack or stroke any further, but it will increase your risk of stomach bleeding.

• Choose an enteric-coated aspirin. This type of aspirin is designed to dissolve in the small intestine, not the stomach. That may help reduce the risk of stomach bleeding.

• Talk to your doctor. If you’re at increased risk of heart attack or stroke, your doctor may recommend a daily aspirin regimen. But if you’re also at increased risk of stomach bleeding, your doctor may recommend an alternative to aspirin or a different dose.

Cutting the risk of stomach bleeding

Aspirin is a popular pain reliever and anti-inflammatory drug. But, like all medications, it can have side effects. One of the more serious side effects of aspirin is an increased risk of gastrointestinal (GI) bleeding.

GI bleeding can occur in the upper or lower GI tract and can be either superficial, involving only the mucosal layer, or severe, involving deeper layers of the GI tract. Superficial GI bleeding is more common and is often not serious. However, severe GI bleeding can be life-threatening.

Aspirin use is a known risk factor for GI bleeding. The risk is highest with high doses of aspirin and in people who have other risk factors for GI bleeding, such as a history of ulcers or GI bleeding, or who are taking other medications that can increase the risk of bleeding.

There are several steps you can take to reduce your risk of GI bleeding if you need to take aspirin. First, if possible, take a lower dose of aspirin. Second, if you have any risk factors for GI bleeding, talk to your doctor about whether you should take aspirin. Third, if you are taking aspirin, do not take any other medications that can increase the risk of bleeding, such as NSAIDs, blood thinners, or steroids. Finally, if you are taking aspirin, be sure to tell your doctor if you have any signs of GI bleeding, such as blood in your stool, black or tarry stools, or vomiting blood.

Back to list

Related Posts

Leave a Reply

Your email address will not be published. Required fields are marked *